Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 59, NWS Boston/Norton, MA

August 13, 2023Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 13, 2023, 2:20 PM EDT for Nantucket County, Massachusetts. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2023, 2:20 PM EDT (18:20 UTC)
Expired
Aug 13, 2023, 3:00 PM EDT
In force
40 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Nantucket County, MA

The radar

The Boston radar (KBOX), 113 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

142 
WUUS51 KBOX 131820
SVRBOX
MAC019-131900-
/O.NEW.KBOX.SV.W.0059.230813T1820Z-230813T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
220 PM EDT Sun Aug 13 2023

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Nantucket County in southeastern Massachusetts...

* Until 300 PM EDT.

* At 219 PM EDT, a severe thunderstorm was located 8 miles west of
  Nantucket, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Nantucket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4124 6994 4124 6995 4122 7013 4129 7030
      4130 7031 4136 7033 4132 7012 4139 7007
      4142 7004 4129 6994
TIME...MOT...LOC 1819Z 259DEG 31KT 4131 7023 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KS
1 follow-up statement
867 
WWUS51 KBOX 131845
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
245 PM EDT Sun Aug 13 2023

MAC019-131900-
/O.CON.KBOX.SV.W.0059.000000T0000Z-230813T1900Z/
Nantucket MA-
245 PM EDT Sun Aug 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NANTUCKET COUNTY...

At 245 PM EDT, a severe thunderstorm was located 8 miles northeast of
Nantucket, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Nantucket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4124 6994 4124 6995 4122 7013 4129 7030
      4130 7031 4136 7033 4132 7012 4139 7007
      4142 7004 4129 6994
TIME...MOT...LOC 1845Z 259DEG 31KT 4135 6993 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:41 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 13, 1:41 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
141 PM EDT Sun Aug 13 2023

.SYNOPSIS...
An approaching cold front will bring scattered showers and
thunderstorms this morning, then drier conditions developing
this afternoon. Dry weather lasts through Monday, then another
round of showers and a few thunderstorms is expected Monday
night into Tuesday. The biggest threat at this time appears to
be heavy rain. Drying out Wednesday and Thursday then the risk
for showers return Thursday night into Friday with a frontal
passage. Mainly dry next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1125 AM Update:

A couple of supercell thunderstorms over the southern outer
ocean waters south of Block Island will continue to pose a
near-term risk for mariners and may get near Nantucket toward
noontime. These are especially intense and (fortunately) are not
over land but will still pose a considerable risk to vessels
south of MVY/ACK/BID. See recent SMWs issued for these two
cells.

Otherwise, skies have started to clear out with a deepening PBL
resulting in cloud bases starting to rise a bit. Should be an
overall dry period for at least a few hrs late this morning into
early afternoon.

The forecast challenge/question for this afternoon is if
additional and/or re-developing thunderstorms are possible. The
most significant deterrent to that risk is the huge area of dry
air aloft seen on water vapor imagery across a good chunk of the
Northeast. However, also seen on water vapor imagery is an
mid/upper level cloud streak seen over the shore of Lake
Ontario, probably indicative of another subtle shortwave
disturbance and related jetstreak aloft. This seems to be
helping to spawn convective showers of limited vertical depth per
regional composite radar northwest of Albany NY and on
northeast into portions of northern NH/VT, associated with a
cold front moving through central NY. Given the dry air aloft,
MLCAPE probably is a better choice to sample how much
instability we may see today. With a few more hours of rather
good diurnal heating, MLCAPE values reach into the 1000 J/kg
range across Tolland and Worcester Counties to as much as 2000
J/kg along eastern MA and RI areas. Thus a potential for at
least isolated t-storms along the front moving in between 2 to
8 PM. The dry air aloft is a significant limitation to deeper
convection and may stunt how deep storms may get, and the
coverage of them, but given the kinematic/shear profile (a
straight hodograph), a few storms may become strong to severe if
storms indeed can materialize/fight through the drier air
aloft. What may transpire in a worst case is that storms
increase in intensity as they move into the higher progged-
instability air later this afternoon across the North Shore,
Metrowest/Greater Boston on southward into RI and SE MA. Did
include a mention of isolated t-storms with gusty winds and
small hail during the 18-23z timeframe. Will continue to monitor
trends but thinking t-storm coverage may not be any worse than
isolated.

Previous discussion:

Today

An unsettled start today with scattered showers and thunderstorms
trailing a surface warm front lifting northeast. Synoptic forcing
with this system is weak, so despite decent instability and strong
deep-layer shear, we're not anticipating a widespread severe weather
event. Nonetheless, there is enough instability and lift to support
a few showers and thunderstorms with one or two strong thunderstorms
capable of producing gusty winds possible. The window for strong
storms across the interior will be essentially between now and 8am.
Thereafter, the associated dry slot will begin edging into the
region making it difficult for further convection to develop. The
threat may linger a bit longer over the south coast, Cape, and
Islands where robust instability will develop by mid-morning.
CAMs/HREF guidance are insistent on most of the action being focused
over this area. The main threats with storms will be heavy
downpours, lightning, and potentially gusty winds. Despite the
unsettled start to the day We should begin to see some clearing,
especially across the interior no later than early afternoon as a
drier air mass edges in from the west. Thus, most locations across
interior southern New England should salvage a decent Sunday
afternoon with a mix of sun and clouds and seasonable high temps in
the low 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Tonight and Tomorrow

West/northwesterly flow behind an exiting cold front will usher
cooler and drier air over southern New England tonight. Dewpoints
drop to more comfortable levels in the upper 50s to low 60s with
overnight low temps falling to the low to mid 60s. No significant
weather forecast over night, just modest westerly winds around 10
mph.

Quiet weather carries into Monday. Temperatures will be seasonable
in the upper 70s to low 80s region wide. We should see plenty of
sunshine in the morning, but steep lapse rates and modest low-level
moisture will support some diurnal cu developing by the afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...

* Increasing risk for showers and a few t-storms Mon night into Tue.
  Heavy rainfall is the main threat

* Mainly dry and seasonable Wed/Thu

* Chance of showers Fri, then mainly dry next weekend

Monday night into Tuesday night...

Fairly potent mid level wave and surface low moves across the Gt
Lakes Mon night with warm front south of New Eng. A surge of
anomalous PWATs over 2 inches will lift northward into SNE as a
shortwave tracks across SNE leading to increasing risk of showers
Mon night and perhaps an isolated t-storm, although surface and
elevated instability is confined south of New Eng Mon night.
Forecast confidence diminishes Tue regarding heavy rainfall and
severe threat. Gt Lakes mid level wave weakens and lifts NE Tue into
Tue night tracking to the north and west where best forcing
expected. Forecast guidance suggesting warm front may get stuck near
or south of the coast which will limit instability and severe
weather risk. The potential for localized heavy rainfall appears to
be the primary risk Mon night into Tue evening as PWATs exceed 2
inches with modest forcing from shortwave Mon night and right
entrance region of approaching upper jet Tue into Tue night. The
column will be drying from west to east after 00z Wed so rainfall
risk diminishes overnight Tue night. Highs will likely remain in the
70s Tue if warm front remains to the south with easterly flow across
SNE.

Wednesday into Friday...

Looks mainly dry Wed-Thu although can't rule out a spot shower Wed
as the mid level trough moves through. Then next upstream trough
approaches from the west and moves though Friday which will bring
chance of showers Thu night into Fri. Timing and amplitude
differences exist with the guidance which will impact timing of when
showers exit Fri. Near seasonable temps.

Next weekend...

Mainly dry conditions but considerable uncertainty with how far
north and east the central US subtropical ridge builds which will
impact temps next weekend. GFS is most aggressive with ridge
building into the NE with increasing heat by Sunday, while ECMWF
keeps the ridge suppressed with polar jet across New Eng keeping
heat to the south.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18Z TAF Update:

Through 00z Monday: High confidence.

Severe t-storms still in the waters south of MVY/ACK will pose a
TSRA risk for ACK thru 20z, with VCTS for FMH and ACK for same
timeframe. Elsewhere, generally VFR. However watching some
shallow- depth SHRA across western MA and near BDL; will include
VCSH for now for most of the central and eastern airports, but
may have to opt for VCTS/TEMPO TSRA if storms can strengthen
further as they move east into a more unstable setting. TSRA
development still isn't set in stone but risk increases in the
20-23z window. S/SW winds around 10 kt become WSW to W around 10
kt or less late.

Tonight and Monday: High confidence.

VFR, with increasing covg of mid to high clouds. W/WSW winds 10
kt or less.

Monday Night: Moderate confidence.

VFR early, though deterioration to sub-VFR with another round of
SHRA/TSRA after 03z. Some storms may become strong. Confidence
in timing and strength of storms is pretty low and that may
need later refining. WSW winds become S/SE and increase to
around 10-12 kt.

KBOS TAF...High confidence in TAF. VFR with S/SW winds.
Possible TS around 20-22z but not a sure bet. Will reassess and
include mention if looks more apparent. Wind shift to W 23-01z.

KBDL TAF...High Confidence. VFR should prevail. Low risk for
VCSH/VCTS 18-21z. Windshift to W around 21-22z.

TAF Outlook /Monday Night through Thursday/...

Monday Night: Mainly VFR, with local MVFR possible. SHRA
likely, isolated TSRA.

Tuesday: MVFR/IFR conditions possible. Breezy. SHRA likely,
isolated TSRA.

Tuesday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.

Wednesday through Thursday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today

Showers and potentially strong thunderstorms over the south coastal
waters to start the day. Clearing expected after 2PM with modest 10
to 15 knot westerly winds. Seas generally 1 to 3 feet.

Tonight and Tomorrow

Quiet weather across the coastal waters through tomorrow with 10 to
15 knot westerly winds. 1 to 3 foot seas persist.

Outlook /Monday Night through Thursday/...

Monday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Rain showers likely, isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday Night through Thursday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/RM
NEAR TERM...Loconto/RM
SHORT TERM...RM
LONG TERM...KJC
AVIATION...Loconto/KP
MARINE...Loconto/KP
Hazardous weather outlook, Aug 13, 4:29 AM EDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
429 AM EDT Sun Aug 13 2023

CTZ002>004-MAZ002>024-026-RIZ001>008-140830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
429 AM EDT Sun Aug 13 2023

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible this morning,
mainly near the south coast and in eastern MA. Damaging wind and
large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-140830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
429 AM EDT Sun Aug 13 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

A few strong thunderstorms with gusty wind and hail are possible
this morning, mainly over the south coastal waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 13, 9:09 AM EDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
909 AM EDT Sun Aug 13 2023

MAZ018>022-131345-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Western Plymouth MA-Barnstable MA-
909 AM EDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of southwestern
Barnstable, southeastern Plymouth and southeastern Bristol Counties
through 945 AM EDT...

At 909 AM EDT, Doppler radar was tracking a strong thunderstorm over
New Bedford, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches.

Locations impacted include...
New Bedford, Fall River, Plymouth, Dartmouth, Falmouth, Marion,
Middleborough, Wareham, Sandwich, Bourne, Fairhaven, Mashpee, Carver,
Acushnet, Freetown, Mattapoisett, and Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4163 7049 4161 7070 4165 7069 4160 7078
      4157 7101 4174 7108 4189 7059
TIME...MOT...LOC 1309Z 254DEG 27KT 4168 7096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KS
Special weather statement, Aug 13, 9:13 AM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
913 AM EDT Sun Aug 13 2023

MAZ020-022-023-131400-
Southern Bristol MA-Dukes MA-Barnstable MA-
913 AM EDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of northern Dukes,
southern Barnstable and southeastern Bristol Counties through 1000 AM
EDT...

At 913 AM EDT, Doppler radar was tracking a strong thunderstorm over
Gosnold, or 9 miles west of Tisbury, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Barnstable, Dartmouth, Falmouth, Brewster, Oak Bluffs, Edgartown,
Tisbury, Aquinnah, Yarmouth, Sandwich, Bourne, Fairhaven, Dennis,
Mashpee, Harwich, West Tisbury, Chilmark, Gosnold, and Hyannis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4166 7007 4151 7058 4142 7050 4133 7086
      4138 7077 4145 7073 4139 7090 4147 7095
      4151 7082 4155 7086 4149 7096 4155 7100
      4164 7071 4155 7085 4152 7082 4152 7080
      4155 7071 4165 7068 4178 7015
TIME...MOT...LOC 1313Z 250DEG 37KT 4150 7079

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KS
Special weather statement, Aug 13, 12:50 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1250 PM EDT Sun Aug 13 2023

CTZ003-MAZ010-011-131730-
Tolland CT-Eastern Hampden MA-Eastern Hampshire MA-
1250 PM EDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of northern Tolland,
south central Hampshire and south central Hampden Counties through
130 PM EDT...

At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Springfield, moving east at 10 mph.

HAZARD...Very slow moving storms producing rainfall rates as high as
         1 inch per hour may result in localized urban and poor
         drainage, minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Agawam, West Springfield,
Ludlow, South Hadley, Longmeadow, East Longmeadow, Belchertown,
Wilbraham, Somers, Southwick, Granby, Southampton, and Hampden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4229 7243 4203 7241 4204 7273 4218 7276
TIME...MOT...LOC 1649Z 261DEG 8KT 4211 7265

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

KS
Special weather statement, Aug 13, 1:44 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
144 PM EDT Sun Aug 13 2023

MAZ023-024-131845-
Nantucket MA-Dukes MA-
144 PM EDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of Nantucket and
southeastern Dukes Counties through 245 PM EDT...

At 143 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Edgartown, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Nantucket and Edgartown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4124 6994 4122 7013 4129 7030 4136 7033
      4135 7042 4133 7042 4132 7066 4138 7042
      4132 7012 4142 7004 4129 6994
TIME...MOT...LOC 1743Z 254DEG 29KT 4126 7053

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KS

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:45 AM EDTSpecial Marine WarningBOX60 min
Aug 13, 5:40 AM EDTSpecial Marine WarningBOX65 min
Aug 13, 5:46 AM EDTSpecial Weather StatementBOXBristol59 min
Aug 13, 6:22 AM EDTSpecial Weather StatementBOXBarnstable, Bristol53 min
Aug 13, 7:02 AM EDTSpecial Marine WarningBOX58 min
Aug 13, 8:04 AM EDTSpecial Marine WarningBOX41 min
Aug 13, 8:14 AM EDTSpecial Marine WarningBOX46 min
Aug 13, 9:03 AM EDTSpecial Marine WarningBOX57 min
Aug 13, 9:09 AM EDTSpecial Weather StatementBOXBristol36 min
Aug 13, 9:13 AM EDTSpecial Weather StatementBOXBarnstable, Dukes47 min
Aug 13, 9:16 AM EDTSpecial Marine WarningBOX29 min
Aug 13, 9:51 AM EDTSpecial Marine WarningBOX54 min
Aug 13, 10:03 AM EDTSpecial Marine WarningBOX34 min
Aug 13, 10:32 AM EDTSpecial Marine WarningBOX58 min
Aug 13, 10:41 AM EDTSpecial Marine WarningBOX64 min
Aug 13, 11:29 AM EDTSpecial Marine WarningBOX61 min
Aug 13, 11:42 AM EDTSpecial Marine WarningBOX47 min
Aug 13, 12:28 PM EDTSpecial Marine WarningBOX62 min
Aug 13, 12:50 PM EDTSpecial Weather StatementBOXHampden40 min
Aug 13, 1:26 PM EDTSpecial Marine WarningBOX64 min
Aug 13, 1:32 PM EDTSpecial Marine WarningBOX28 min
Aug 13, 1:44 PM EDTSpecial Weather StatementBOXNantucket61 min
Aug 13, 2:02 PM EDTSpecial Marine WarningBOX58 min
Aug 13, 2:29 PM EDTSpecial Marine WarningBOX61 min
Aug 13, 2:52 PM EDTSpecial Marine WarningBOX68 min
Aug 13, 2:55 PM EDTSpecial Weather StatementBOXWorcester65 min
Aug 13, 3:13 PM EDTSpecial Weather StatementBOXEssex47 min
Aug 13, 3:59 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth46 min
Aug 13, 4:29 PM EDTSpecial Marine WarningBOX61 min
Aug 13, 4:29 PM EDTSpecial Weather StatementBOXEssex61 min
Aug 13, 4:35 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth40 min
Aug 13, 5:08 PM EDTSpecial Weather StatementBOXPlymouth52 min
Aug 13, 5:26 PM EDTSpecial Weather StatementBOXSuffolk64 min
Aug 13, 6:10 PM EDTSpecial Weather StatementBOXBristol65 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.